Alert archive / Montana / Flash Flood Warnings in 2005
Flash Flood Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 27, 2005, 6:47 PM MDT for Chouteau County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2005, 6:47 PM MDT (00:47 UTC)
- Expired
- Jun 27, 2005, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 126 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTFX 280050 FFWTFX MTC015-280345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 647 PM MDT MON JUN 27 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA * UNTIL 945 PM MDT * AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER EXTREME NORTH CENTRAL CHOUTEAU COUNTY. * THE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF EXTREME NORTH CENTRAL CHOUTEAU COUNTY. ESTIMATED RAINFALL AMOUNTS OF BETWEEN 2.00 AND 2.50 INCHES HAVE ALREADY FALLEN OVER THE WARNED AREA. HEAVIEST RAINFALL AMOUNTS HAVE BEEN IN THE VICINITY OF BIG SANDY CREEK. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF MOVING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER GROUND. LAT...LON 4819 11018 4819 11012 4830 11006 4830 11021 $$ LOSS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:34 PM MDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jun 27, 2:34 PM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 234 PM MDT MON JUN 27 2005 .DISCUSSION... TODAY THROUGH WEDNESDAY...MOIST SOUTHWEST FLOW ALOFT...SHORT WAVE ENERGY ROTATING THROUGH THE AREA AND AN APPROACHING SURFACE FRONT PROVIDE THE INGREDIENTS FOR ANOTHER ROUND OF CONVECTIVE WEATHER. RADAR INDICATING MANY SMALL CELLS BEGINNING TO FIRE UP AND WOULD EXPECT STORMS TO INCREASE IN COVERAGE AND INTENSITY DURING THE NEXT FEW HOURS. SOME STORMS MAY BECOME SEVERE. THE UPPER TROF LIFTS OUT OVER THE COUNTY WARNING AREA LATE TUESDAY. ENOUGH INSTABILITY REMAINS FOR SCATTERED SHOWERS OR THUNDERSTORMS THOUGH SEVERE INTENSITIES NOT LIKELY ON TUESDAY. NORTHWEST FLOW ALOFT RETURNS TO THE AREA WEDNESDAY AND WITH IT...THE POSSIBILITY OF A FEW LIGHT SHOWERS. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES TUESDAY BEFORE WARMING ON WEDNESDAY. EMANUEL WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...IT STILL LOOKS LIKE RESIDUAL INSTABILITY COULD CONTRIBUTE TO ISOLATED SHOWERS WEDNESDAY EVENING SO HAVE LEFT SLIGHT CHANCE POPS ALONE. MODELS ARE IN BETTER AGREEMENT THAN YESTERDAY IN HAVING AN UPPER RIDGE OVER THE AREA ON THURSDAY. AIRMASS SHOULD GENERALLY BE STABLE AND RELATIVELY DRY SO EXPECT A MOSTLY DRY DAY PER THE FORECAST. FOR FRIDAY THROUGH SATURDAY NIGHT EXPECT SW TO W FLOW ALOFT. MODELS DIFFER ON SHORTWAVES SO HAVE DECIDED TO LEAVE POPS AS IS. LIKE YESTERDAY STILL FEEL GFS IS TOO STRONG WITH A SHORTWAVE MOVING THROUGH THE AREA SATURDAY NIGHT. OTHER MODELS FAVOR A WEAKER AND FARTHER N SOLUTION WITH THIS SHORTWAVE. INHERITED FORECAST WINDS/CLOUDS/AND TEMPERATURES LOOK ON TRACK SO MADE ONLY SOME MINOR CHANGES. SUNDAY AND MONDAY...THERE ARE RUN-TO-RUN INCONSISTENCIES IN MODELS DURING THIS PERIOD. I WENT WITH A COMPROMISE SOLUTION OF A SHORT WAVE TROUGH CROSSING CWA ON SUNDAY...CLEARING OUR AREA MONDAY MORNING. I EXPECT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR MOST AREAS...EXCEPT FOR CHANCE PROBABILITIES ALONG THE CONTINENTAL DIVIDE SUNDAY AND MONDAY MORNING. BEHIND THE TROUGH MIDDAY MONDAY...I EXPECT SLIGHT CHANCE TO CHANCE PROBABILITIES ALONG THE DIVIDE DUE TO AREAS OF MOISTURE IN THE UPPER LEVEL FLOW...WITH SLIGHT CHANCE OF THUNDERSTORMS ALONG OUR EASTERN BORDER AS DOWNSLOPE WINDS KEEP MUCH OF THE PLAINS AND SOUTHWEST GENERALLY DRY. TEMPERATURES COOL A FEW DEGREES SUNDAY WITH TROUGH BUT REBOUND ON MONDAY. EK && .AVIATION... UPDATED 1750Z AN UPPER LEVEL TROUGH AND A SURFACE FRONT WILL BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON THROUGH EARLY TONIGHT. A FEW OF THE STORMS WILL PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THROUGH THIS EVENING. MOST AREAS OF CENTRAL AND SOUTHWEST MONTANA WILL DRY OUT BY LATE TONIGHT. LOCATIONS NEAR THE CANADIAN BORDER WILL CONTINUE TO SEE SCATTERED SHOWERS INTO TOMORROW MORNING. VFR CONDITIONS WILL PREVAIL OVER MOST AREAS THROUGH TOMORROW MORNING WITH A FEW AREAS OF MVFR DUE TO CEILINGS AND VISIBILITIES NEAR THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 52 69 48 74 / 70 30 30 20 CTB 50 65 45 71 / 70 30 30 20 HLN 52 72 52 77 / 80 30 30 20 BZN 47 70 44 75 / 70 30 30 20 WEY 45 65 36 67 / 50 40 30 10 DLN 47 70 44 75 / 60 30 30 20 HVR 55 71 52 75 / 70 30 30 20 LWT 50 68 48 71 / 80 30 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM....BLANK/KURDY AVIATION...SCHAUMANN WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 27, 4:52 AM MDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 452 AM MDT MON JUN 27 2005 MTZ008>015-044>055-281100- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 452 AM MDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN MONTANA AHEAD OF A PACIFIC COLD FRONT AND MOVE NORTHEAST ACROSS CENTRAL MONTANA LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS LATER THIS AFTERNOON AND EVENING MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 27, 3:40 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL HELENA 46.60N 112.02W
06/27/2005 1.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
MANY HAIL REPORTS FROM AROUND DOWN TOWN HELENA FREQUENT
CLOUD TO GROUND LIGHTNING WITH GUSTY WINDS.
&&
SAUCIERLocal storm report, Jun 27, 3:47 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 PM MDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 6 SE BOZEMAN 45.62N 110.96W
06/27/2005 0.50 INCH GALLATIN MT TRAINED SPOTTER
FREQUENT CLOUD TO GROUND LIGHTNING WITH BRIEF HEAVY RAIN.
&&
SAUCIERLocal storm report, Jun 27, 4:22 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
422 PM MDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 8 W HELENA 46.60N 112.19W
06/27/2005 1.50 INCH LEWIS AND CLARK MT LAW ENFORCEMENT
&&
SAUCIERSpecial weather statement, Jun 27, 4:30 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 430 PM MDT MON JUN 27 2005 MTZ012>014-048>051-053-054-280045- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- BROADWATER-MEAGHER- INCLUDING THE CITIES OF...GREAT FALLS...FORT BENTON...HELENA... CHOTEAU...FAIRFIELD...STANFORD...LEWISTOWN...TOWNSEND... WHITE SULPHUR SPRINGS 430 PM MDT MON JUN 27 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 539 IN EFFECT UNTIL 12 AM MDT FOR THE FOLLOWING AREAS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 12 AM FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MONTANA...BROADWATER...CASCADE...CHOUTEAU...FERGUS...JUDITH BASIN...LEWIS AND CLARK...MEAGHER...TETON. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
Local storm report, Jun 27, 5:28 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
528 PM MDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 7 W HELENA 46.60N 112.17W
06/27/2005 0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
HAIL DEPTH ON HWY 12 WEST UP TO FOUR INCHES DEEP FOR AT
LEAST ONE HALF MILE CAUSING CAR TO SLIDE OFF ROAD.
&&
SAUCIERLocal storm report, Jun 27, 5:32 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 PM MDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 8 W HELENA 46.60N 112.19W
06/27/2005 1.50 INCH LEWIS AND CLARK MT LAW ENFORCEMENT
CORRECTED TIME FOR THIS REPORT.
&&
SAUCIERThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 43 min |
| Jun 27, 6:30 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 55 min |
| Jun 28, 2:50 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 40 min |
| Jun 28, 2:58 PM MDT | Tornado Warning | TFX | Fergus | 32 min |
| Jun 28, 3:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 45 min |
| Jun 28, 4:18 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 42 min |
| Jun 28, 5:07 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 38 min |
Nearby
Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.